Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Mobile, AL

April 21, 1997Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 21, 1997, 6:28 PM CDT for Baldwin County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 6:28 PM CDT (23:28 UTC)
Expired
Apr 21, 1997, 7:30 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:57 PM CDTHail 1.75Bay Minette, ALGolfball size hail fell in and around Bay Minette.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 5:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 212327 RRA
SVRMOB
ALC003-220030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
628 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...BALDWIN COUNTY
 
AT 627 PM CDT...MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE
THUNDERSTORM...PRODUCING GOLF BALL SIZE HAIL EAST OF MT VERNON. THESE
STORMS WILL BE APPROACHING AN AREA FROM BETWEEN BAY MINETTE AND RAYBUN
BY 640 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:23 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 21, 3:23 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...COR TO 3RD PERIOD TEMPS
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT MON APR 21 1997

BROAD H5 LONGWAVE TROF PATTERN AMPLIFIES THRU 00Z WED AS SERIES OF
SIGNIFICANT MID LEVEL S/WAVES MOVE DOWN BACK SIDE OF TROF AND
STRENGTHEN LEE OF THE ROCKIES TO BE LOCATED OVER KS/OK AND LA/MS BY
00Z WED.  WEAKER MID LEVEL S/WAVE MEANWHILE EJECTS FROM LONGWAVE TROF
PATTERN AND MOVES SLOWLY ACROSS CWA TUESDAY AFTERNOON INTO TUESDAY
EVENING AND IS MILDLY REFLECTED TO H95 WITH SUFFICIENT LOW LEVEL
CONVERGENCE TO GENERATE SCATTERED TSRA.  DRY AIR ABOVE H7 REMAINS
ENTRENCHED OVER CWA WITH MOISTURE DEPTH INCREASING SLIGHTLY TO H8.
CONSIDERING THAT CAPES INCREASE TO NEAR 2000 BY THE EARLY
AFTERNOON...MAINLY NEAR THE COAST...POTENTIAL EXISTS FOR STRONG
DOWNDRAFTS AND HAIL...BUT WILL HOLD OFF FROM MENTIONING IN ZONES DUE
TO MITIGATING FACTOR OF MILD LOW LEVEL CONVERGENCE.  FOR TUESDAY
NIGHT...LEADING MID LEVEL S/WAVE OVER LA/MS MOVES NE TO WRN TN BY 12Z
WED WITH ASSOCIATED SFC LOW MOVING TO NE AL WITH COLD FRONT MOVING
THROUGH CWA EARLY WED MORNING.  CONSIDERING COOL H5 TEMPS AND
CONTINUED PRESENCE OF DRY AIR AT MIDLEVELS...EXPECT SQUALL LINE OF
TSRA TO MOVE THROUGH CWA SHORTLY AFTER MIDNIGHT AS LOW LEVEL
CONVERGENCE ASSOCIATED WITH LOW LEVEL JET MAXIMIZES.  SOME QUESTION
STILL REMAINS AS TO SEVERITY OF SQUALL LINE IN THAT LOW LEVEL JET
WILL BE A MODERATE 30 KNOTS WITH H5 TEMPS HAVING PREVIOUSLY WARMED TO
NEAR -12 AND CAPES DECREASING TO 1000-1500 SO WILL HOLD OFF ON
MENTION OF STRONG OR SEVERE STORMS IN ZONES...ALTHOUGH THIS WILL HAVE
TO REMAIN CLOSELY MONITORED.

WINDS OVER THE MARINE AREA WILL CONTINUE ON A SLOW INCREASE THROUGH
TONIGHT TO 15 TO 20 KNOTS AS SYSTEM APPROACHES AND SCA MAY BE
REQUIRED.  SCT TSRA DEVELOP ACROSS COASTAL WATERS TUESDAY AFTERNOON
AND CONTINUE INTO TUESDAY NIGHT WITH POTENTIAL FOR STRONG
DOWNDRAFTS...SO CWA MAY BE REQUIRED FOR THESE PERIODS AS WELL.

MOB 64/80/61/74 2463    PNS 66/79/64/77 2364
DTS 68/76/66/73 1344    EVR 60/81/59/68 2454 29

In the hours before

Local storm report, Apr 21, 5:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...RESEND
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FRUITDALE                 AL   .75 INCH HAIL
04/21/97   WASHINGTON                     REPORTED BY COUNTY S/O.

0529 PM    URIAH                     AL   1 INCH HAIL
04/21/97   MONROE                         REPORTED BY STATE EMA.

0500 PM    MCINTOSH                  AL   .75 INCH HAIL
04/21/97   WASHINGTON                     REPORTED BY COUNTY S/O
Local storm report, Apr 21, 5:51 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...RESEND
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    FRUITDALE                 AL   .75 INCH HAIL
04/21/97   WASHINGTON                     REPORTED BY COUNTY S/O.

0529 PM    URIAH                     AL   1 INCH HAIL
04/21/97   MONROE                         REPORTED BY STATE EMA.

0500 PM    MCINTOSH                  AL   .75 INCH HAIL
04/21/97   WASHINGTON                     REPORTED BY COUNTY S/O
Local storm report, Apr 21, 6:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM    MT VERNON                 AL   1.75 INCH HAIL
04/21/97   MOBILE                         PUBLIC REPORT OF BROKEN
                                          WINDSHIELD TO COUNTY S/O.
Local storm report, Apr 21, 6:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
609 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0603 PM ^   MT VERNON                 AL   1.75 INCH HAIL
04/21/97   MOBILE                         PUBLIC REPORT OF BROKEN
                                          WINDSHIELD TO COUNTY S/O.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:01 PM CDTSevere Thunderstorm WarningMOBClarke, Washington44 min
Apr 21, 4:11 PM CDTSevere Thunderstorm WarningMOBMobile49 min
Apr 21, 4:25 PM CDTSevere Thunderstorm WarningMOBBaldwin, Monroe65 min
Apr 21, 4:47 PM CDTSevere Thunderstorm WarningMOBWashington58 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Apr 21, 5:08 PM CDTSevere Thunderstorm WarningMOBClarke67 min
Apr 21, 5:25 PM CDTSevere Thunderstorm WarningMOBBaldwin65 min
Apr 21, 5:35 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe55 min
Apr 21, 5:42 PM CDTSevere Thunderstorm WarningMOBWilcox63 min
Apr 21, 6:15 PM CDTSevere Thunderstorm WarningMOBMobile45 min
Apr 21, 6:33 PM CDTSevere Thunderstorm WarningMOBConecuh57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.